Format

Send to

Choose Destination
J Conserv Dent. 2019 Jan-Feb;22(1):102-106. doi: 10.4103/JCD.JCD_113_18.

Dentine hypersensitivity-like tooth pain associated with the use of high-dose steroid therapy.

Author information

1
Centre for Restorative Dentistry, Faculty of Dentistry, Universiti Kebangsaan Malaysia, Bangi, Malaysia.
2
Centre for Family Oral Health, Faculty of Dentistry, Universiti Kebangsaan Malaysia, Bangi, Malaysia.

Abstract

Although corticosteroid provides many clinical benefits, it may cause a range of side effects. A 47-year-old female patient presented with a complaint of pain from her teeth, triggered upon taking cold, hot, and sweet food and drink. From her medical history, she was previously diagnosed with ulcerative colitis. She consequently developed pyoderma gangrenosum, and high-dose prednisolone was administered to treat this condition (prednisolone 30 mg bd for 4 months followed by tapering dose 5 mg/week). She claimed the pain started at the end of steroid therapy. The pain mimicked symptoms of dentine hypersensitivity, but without the presence of the clinical signs associated with hypersensitivity, suggesting that the pain was steroid induced. Patients in this condition will find that their dietary choices will be limited and effective oral hygiene be impeded. Reassurance and advising patients to maintain oral hygiene are the most appropriate treatment as this condition would eventually wear off with time.

KEYWORDS:

Dentine hypersensitivity-like tooth pain; high-dose steroid; prednisolone; ulcerative colitis

Supplemental Content

Full text links

Icon for Medknow Publications and Media Pvt Ltd Icon for PubMed Central
Loading ...
Support Center